My Embarrassing Red Face

Anonymous

My journey with Red Face Syndrome has been tough, especially as I am a high school student.

It started with some type of rash, maybe an allergic reaction, under my nose and on my chin. It wouldn’t go away so I went to my doctor. She confirmed my suspicion that it was an allergic reaction and treated me with a pill, hydroxyzine, and triamcinolone ointment. I took the pills until they were gone and used the ointment. My rash cleared up so I stopped the medicines. I was so happy that the rash was gone and I could stop having uncomfortable sleepless nights with ointment covering my face.

After a few days the rash returned. I didn’t know what to do so I continued to use the ointment every night until I could see the doctor again. The next time I saw her she gave me more of the steroid ointment and referred me to the dermatologist. At this point I had been on the topical steroid for two months and couldn’t see the dermatologist for another month, so I continued to sleep with the ointment.

Some days the rash was completely gone and on other days I would have to face the 500 students at my school with a giant red rash on my face. Over time the rash expanded to the entire bottom of my face. It was hard to hide and very embarrassing.

When I finally saw my dermatologist, he declared that I had Red Face Syndrome which is a well-known side-effect of prolonged topical steroid use on the face. He told me the only way to cure it was to stop the ointment for good, take doxycycline and use cold compresses. Doxycycline was unpleasant as it gave me many issues including heartburn and chest pains.

I knew that stopping the topical steroid would cause my rash to flare up and be extremely noticeable. It was one of the hardest things to deal with because it was on my face; but eventually the treatment helped and now my skin is clear and back to normal. There were a lot of embarrassing, itchy and red-flared-filled days. I just had to keep reminding myself it wouldn’t last forever and that I was my own worst critic. Nothing is as bad as you think it is.

Now, I am focused on the prom next month. I told my dermatologist that I wanted to go tanning before the dance.   It turns out that he is not a big fan of tanning. Doctors don’t seem to understand us teenagers.

Editor’s Note: Dermatologists see similar patients on a regular basis. The patients usually were seen by primary care providers with variants of perioral dermatitis, but could have had other facial rashes. Topical steroids suppress the inflammation but after a while the facial skin can become “addicted” to the vasoconstrictive effect of these drugs and upon withdrawal a rebound erythema results. The patient then mistakes this for the original problem and keeps applying the topical corticosteroid. Their PCPs often just refill the medications over the phone. I saw a man once who had used hydrocortisone valerate for facial erythema for > 20 years (VGRD Blog). A similar syndrome is seen in scrotal skin and is called “Red Scrotum Syndrome.” The best treatment for these disorders is to stop the topical steroid, use cold compresses 2 – 3 times a day and take doxycycline 100 mg 2 times a day for a few weeks or longer depending on progress. RFS can take weeks to months to improve.

References:

  1. Fowler KP, Elpern DJ. “Tortured tube” sign. West J Med. 2001 Jun;174(6):383-4. Free PMC Article
  2. Rapaport MJ, Rapaport V.The Red Skin Syndromes: corticosteroid addiction and withdrawal. Expert Rev. Dermatol. 2006;1:547-61
  3. Abbas O et. al. Red scrotum syndrome: successful treatment with oral doxycycline. J Dermatolog Treat. 2008;19(6):1-2.
  4. A systematic review of topical corticosteroid withdrawal (“steroid addiction”) in patients with atopic dermatitis and other dermatoses.
    Hajar T et. al. J Am Acad Dermatol. 2015 Mar;72(3):541-549.
    Topical corticosteroid (TCS) withdrawal is a distinct clinical adverse effect of TCS misuse. Patients and providers should be aware of its clinical presentation and risk factors. Full Text: Review of topical corticosteroid withdrawal

 

 

Related Posts Plugin for WordPress, Blogger...
Share
This entry was posted in Anonymous and tagged , by humanemedicine. Bookmark the permalink.

About humanemedicine

The Online Journal of Community and Person-Centered Dermatology (OJCPCD) is a free, full text, open-access, online publication that addresses all aspects of skin disease that concern patients, their families, and practitioners. ​It was founded in 2012 by Dr. David J. Elpern, M.D. in Williamstown, MA. with technical help from Inez Tan.

One comment on “My Embarrassing Red Face

  1. Sometimes in our efforts to help patients we don’t realize the damage that we inadvertently inflict upon them.

    In some cases this boils down to clinical oversight: in the busyness of our days we’re prone to just refill what we consider to be benign medications without adequate follow up.

    Of course, there are many practitioners out there who really don’t know what they’re doing, and routinely prescribe all sorts of medications that aren’t indicated.

    For example, I’ve been associated with certain providers who routinely prescribe nystatin cream for eczema, high-potency steroids combos for routine diaper dermatitis, a 10-day course of oral doxycycline for cystic acne, or 2 weeks of oral griseofulvin for chronic onychomycosis.

    Too often patients are not given proper information on these medications: how to use them, how much to apply, how often to apply, how to taper, when to stop.

    Patient education at the outset of therapy is key, but so many providers don’t take the time; or perhaps they themselves don’t know enough about the pharmacological substances they prescribe. They write a prescription, hand it to the patient, and move on to the next pawn waiting in the queue.

Leave a Reply

Your email address will not be published. Required fields are marked *

*

359,743 Spam Comments Blocked so far by Spam Free Wordpress

HTML tags are not allowed.